Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 161, NWS Houston/Galveston, TX

July 25, 2004Polk County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 25, 2004, 2:01 PM CDT for Polk County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2004, 2:01 PM CDT (19:01 UTC)
Expired
Jul 25, 2004, 2:45 PM CDT
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Polk County, TX

The radar

The Houston radar (KHGX), 149 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.0 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:12 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 25, 1:12 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
112 PM CDT SUN JUL 25 2004

.DISCUSSION...
SE TX WILL REMAIN IN A WEAK TROUGHY PATTERN ALOFT THROUGH THE FORECAST
PERIOD.  THE MAIN FORECAST FOCUS CHALLENGES ARE RAIN CHANCES AND
TEMPERATURES.  THE BEST RAIN CHANCES LOOK TO OCCUR LATE THIS AFTERNOON
INTO THE EVENING...MONDAY...THEN WEDNESDAY AND DAYS FOLLOWING.

THE MID AND UPPER LEVEL RIDGE OVER THE AREA TODAY WAS BEING CARVED OUT
A BIT WITH A TROUGH ACROSS THE SOUTHERN PLAINS.  THE WEAK FRONT AT THE
SURFACE SHOULD HELP PROVIDE SOME LOW-LEVEL FOCUS FOR THUNDERSTORMS
INTO THE EVENING.  THE ACTIVITY WAS ALREADY BEGINNING AS THE CAP ALOFT
HAS BEEN ERODED AS THE CONVECTIVE TEMPERATURE WAS REACHED.  MONDAY THE
WESTERLY TROUGH TO THE NORTH WILL BE AIDED BY AN EASTERLY WAVE MOVING
INTO THE NORTHWESTERN GULF OF MEXICO.  THOSE TWO FACTORS JOINING WITH
THE WEAK FRONTAL ZONE SHOULD HELP BETTER RAIN CHANCES.  THINK THAT A
COMPROMISE BETWEEN THE WETTER GFS AND DRIER ETA IS STILL THE BETTER
WAY TO GO.  THE ETA MODEL IS THEN SUGGESTING SOME DRIER AIR MOVING
OVERHEAD TUESDAY.  EVEN THOUGH THE GFS IS MUCH WETTER...FEEL THAT A
COMPROMISE TOWARD THE ETA IS MORE REASONABLE GIVEN THAT THE WEAK
FRONTAL ZONE SHOULD PUSH SOUTHWARD A BIT IN THE WAKE OF THE SHORTWAVE
TROUGH MOVING OUT OF THE PLAINS INTO THE GREAT LAKES.  THEREAFTER...
SOME RAIN CHANCES SHOULD LINGER FOR THE REMAINDER OF THE WEEK WITH THE
WEAKNESS IN THE RIDGE AXIS ALOFT AND ANOTHER TROPICAL WAVE APPROACHING
FROM THE EAST.

WILL UP POPS A BIT MONDAY TO REFLECT A COMPROMISE BETWEEN THE ETA AND
GFS.  MORE CLOUD ON COVER MONDAY ALSO RELATES TO LOWER DAYTIME HIGH
TEMPERATURES.  EXPECT THESE TO RECOVER BY TUESDAY.

PL-40
33

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  72 91 70 93 73 / 30 50 30 20 20
HOUSTON(IAH)           75 89 72 93 74 / 40 50 30 20 20
GALVESTON (GLS)        80 88 78 88 79 / 40 50 30 30 20

&&
Hazardous weather outlook, Jul 25, 6:45 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
645 AM CDT SUN JUL 25 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-261200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
645 AM CDT SUN JUL 25 2004

.DAY ONE...TODAY AND TONIGHT.
A WEAK COOL FRONT WILL BE MOVING THROUGH SOUTHEAST TEXAS TODAY AND
PULL UP NEARLY STATIONARY BY THE COAST TONIGHT. DEEP MOISTURE
ALREADY IN PLACE WILL COMBINE WITH THIS FRONT AND DAYTIME HEATING TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. DUE TO LIGHT UPPER
LEVEL WINDS...STORMS THAT DO DEVELOP WILL BE SLOW MOVING AND
LOCALIZED 2 TO 3 INCH RAINFALL ACCUMULATIONS ARE POSSIBLE UNDER THE
STRONGER STORMS. THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
PULSE SEVERE STORMS CAPABLE OF PRODUCING DOWNBURST WINDS ARE NOT OUT
OF THE QUESTION ACROSS THE SOUTHERN HALF OF SOUTHEAST TEXAS WHERE
TEMPERATURES WILL CLIMB A LITTLE HIGHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE COOL FRONT WILL SHOULD MEANDER BETWEEN THE INTERSTATE 10
CORRIDOR AND THE NEARSHORE GULF WATERS THROUGH LATE TUESDAY
PROVIDING A FOCUS FOR ADDITIONAL RAINFALL. SLOW STORM MOTIONS ARE
EXPECTED AT LEAST THROUGH MONDAY...SO LOCALIZED HEAVY RAINFALL WILL
REMAIN A POSSIBILITY.

THE FRONT WILL GRADUALLY WASH OUT LATE TUESDAY AND WEDNESDAY...BUT
AN UPPER LEVEL TROUGH WILL LINGER ACROSS CENTRAL AND EAST TEXAS FOR
THE SECOND HALF OF THE WEEK. THIS WILL ALLOW SCATTERED...MAINLY
AFTERNOON AND EVENING THUNDERSTORMS TO DEVELOP EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:21 PM CDTSevere Thunderstorm WarningHGXMontgomery39 min
Jul 25, 2:47 PM CDTSevere Thunderstorm WarningHGXPolk43 min
Jul 25, 3:10 PM CDTSevere Thunderstorm WarningHGXWaller, Washington50 min
Jul 25, 3:15 PM CDTSevere Thunderstorm WarningHGXHarris45 min
Jul 25, 4:02 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes43 min
Jul 25, 5:29 PM CDTSpecial Marine WarningHGX61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.